Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 167, NWS Sioux Falls, SD

July 26, 2023Buena Vista County, Clay County, O'Brien County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 26, 2023, 4:06 AM CDT for Buena Vista County, Clay County, O'Brien County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2023, 4:06 AM CDT (09:06 UTC)
Expired
Jul 26, 2023, 4:45 AM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.5 in
Wind
70.0 mph

Counties Buena Vista County, IA, Clay County, IA, O'Brien County, IA

The radar

The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1648 J/kg
Mixed-layer CIN
-403 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:38 AM CDT, 28 minutes earlier.

Area forecast discussion, Jul 26, 3:38 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
338 AM CDT Wed Jul 26 2023

.SHORT TERM...(Today through Thursday)
Issued at 332 AM CDT Wed Jul 26 2023

TODAY: Flow aloft becomes zonal for the second half of the week. The
main concern for Wednesday is going to be the heat and humidity.
BUFKIT soundings show a pretty strong cap that takes most of the day
to erode, but once it does we will mix down very warm (32-36 degrees
C) 850 mb temperatures. Highs as a result will be widespread upper
90s with areas in central SD along the Missouri River reaching
triple digits. Dew points will be in the mid to upper 60s, with a
few 70s, resulting in heat index values in the advisory category
(100+ F). As such, a Heat Advisory has been issued for portions of
southeastern SD, northeastern NE, and northwestern IA from 2 to 8
pm Wednesday afternoon. Lows will be warm, in the low 70s. Winds
will be out of the northwest around 5 to 10 mph with a few gusts
15 to 20 mph. In the evening a surface high pressure moves through
and winds become southerly.

TONIGHT: A subtle disturbance could bring a few isolated to
scattered showers/storms Wednesday evening. There is mixed layer and
elevated instability available, 1500-2000 J/kg, but it quickly falls
off over night. Model guidance for storm initiation is currently
lagging the best instability. Guidance is also low on agreement of
coverage and timing. With this in mind I think any storms that do
form will be weak and pulsy in nature. Will keep low PoPs in the
forecast for now.

THURSDAY: Thursday will be another hot and humid day. Similar to
Wednesday, very warm 850 mb temps (32-38 degrees C) and strong WAA
will result in surface temperatures reaching the mid to upper 90s to
lower 100s. With dewpoints again in the upper 60s to mid 70s, a Heat
Advisory will likely be needed again Thursday as heat indices
approach 105 F. The area most likely to reach advisory criteria is
along and west of the James River Valley, and along I-90 from
Mitchell SD to Jackson MN and south.

.LONG TERM...(Thursday night through Tuesday)
Issued at 332 AM CDT Wed Jul 26 2023

A frontal boundary drops southward across the area on Thursday
night and Friday, though there are some model differences on how
quickly the front drops to the south of our area - and this could
make a slight difference with regard to highs for Friday. The
better consensus is for the front to be out of our area by 00Z in
the evening. Even so, temperatures will remain above normal with
highs upper 80s to mid 90s. With dewpoints in the upper 60s to
lower 70s, it will remain humid. Confidence with regard to any
precipitation chances in the afternoon are low with varying model
solutions.

The front will be well to our south by Saturday, and with cold air
advection behind the front, it will be a much more pleasant day. With
lowering dewpoints, highs will be in the lower to mid 80s.

Unfortunately, the nicer temperatures will be short lived however as
an upper level ridge over the western CONUS begins to shift eastward
for the beginning of next week. With that, highs will creep back up
into the upper 80s to mid 90s for Sunday through Tuesday. Although a
couple shortwaves could slide over the ridge during the period,
possibly bringing periodic precipitation chances to the area,
confidence is low with regard to timing and areal coverage.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1125 PM CDT Tue Jul 25 2023

Mostly VFR with occasional MVFR/IFR conditions will be possible with
developing showers and thunderstorms. Taking a look across the area,
two complexes of storms continue to push southeastward across
portions of the area. The first is over southeastern South Dakota
and the second is across central Minnesota. Both complexes are
capable of bringing heavy rain, large hail, and damaging winds to
parts of the area. Expect these storms to gradually dissipate over
the next several hours with a few more isolated showers possible
over southwestern MN. Otherwise, breezy southerly to southeasterly
winds should decouple overnight and continue into well into the day
to end the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...AJP
LONG TERM...JM
AVIATION...Gumbs
Hazardous weather outlook, Jul 25, 4:52 AM CDT, 23 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
452 AM CDT Tue Jul 25 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-261000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union-
452 AM CDT Tue Jul 25 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

There is a chance for some strong to severe thunderstorms to begin
late Tuesday afternoon and continue through the evening. Storms will
move from the northwest to the southeast beginning around Huron and
continuing through Sioux City. These storms are most likely to begin
as scattered thunderstorms capable of producing hail 1.5 to 2 inches,
and damaging wind gusts. As they progress, the threat will
transition from hail to strong wind gusts 60 to 65 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat continues across the region Thursday. Heat indices may top 100
degrees, in localized areas through the Missouri River Valley on
Tuesday, then becoming more widespread by Wednesday and Thursday.
Prepare now to ensure you are ready for the combination of dangerous
heat and humidity.

There is a chance of thunderstorms Thursday night. While the risk of
severe weather is low, a few stronger storms are possible, with hail
and gusty winds as the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-057-063-261000-
Gregory-Brule-Charles Mix-
452 AM CDT Tue Jul 25 2023

This Hazardous Weather Outlook is for south central South Dakota.

.DAY ONE...Today and tonight.

Highs in the mid to upper 90s coupled with dew points in the upper
60s to 70s will result in heat indexes breaching 100F. Prepare now to
ensure you are ready for the combination of dangerous heat and
humidity.

There is a chance for some strong to severe thunderstorms to begin
late Tuesday afternoon and continue through the evening. Storms will
move from the northwest to the southeast. These storms are most
likely to begin as scattered thunderstorms capable of producing hail
1.5 to 2 inches, and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat continues across the region Thursday. Heat indices may top 100
degrees, in localized areas through the Missouri River Valley on
Tuesday, then becoming more widespread by Wednesday and Thursday.
Prepare now to ensure you are ready for the combination of dangerous
heat and humidity.

There is a chance of thunderstorms again Thursday night. While the
risk of severe weather is low, a few stronger storms are possible,
with hail and gusty winds as the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 25, 10:26 PM CDT, 5 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1026 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     Tstm Wnd Gst     5 NNE Stickney          43.65N 98.39W
07/25/2023  M63 MPH          Aurora             SD   Public

            Measured by personal weather station.

&&

JC
Local storm report, Jul 25, 10:55 PM CDT, 5 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1055 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     Tstm Wnd Gst     1 WNW Ethan             43.55N 98.00W
07/25/2023  M63 MPH          Davison            SD   Public

&&

JC
Local storm report, Jul 25, 10:56 PM CDT, 5 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1056 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     Tstm Wnd Gst     1 WNW Ethan             43.55N 98.00W
07/25/2023  M75 MPH          Davison            SD   Public

&&

JC
Local storm report, Jul 25, 11:22 PM CDT, 4 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1122 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     Tstm Wnd Gst     1 ESE Ethan             43.54N 97.96W
07/25/2023  M80 MPH          Hanson             SD   Storm Chaser

            Measured by Storm Chaser.

&&

JC
Local storm report, Jul 26, 12:30 AM CDT, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1230 AM CDT Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Tstm Wnd Dmg     Mount Vernon            43.72N 98.26W
07/25/2023                   Davison            SD   Public

            Social media report of widespread large tree
            damage and power outages in and around Mt.
            Vernon. Time estimated by radar.

&&

AJP
Local storm report, Jul 26, 1:00 AM CDT, 3 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
100 AM CDT Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     Hail             1 SSW Garretson         43.71N 96.50W
07/26/2023  M0.75 inch       Minnehaha          SD   Public

            Report from mPING: Dime (0.75 in.).

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:45 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBeadle, Jerauld45 min
Jul 25, 8:52 PM CDTTornado WarningFSDBeadle, Jerauld38 min
Jul 25, 9:28 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Davison, Jerauld, Sanborn47 min
Jul 25, 10:01 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Davison, Hanson44 min
Jul 25, 10:11 PM CDTTornado WarningFSDAurora, Davison17 min
Jul 25, 10:13 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Davison, Sanborn32 min
Jul 25, 10:39 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDDavison, Hanson51 min
Jul 25, 10:51 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDHutchinson39 min
Jul 25, 11:23 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDHutchinson, McCook, Turner, Yankton52 min
Jul 26, 12:09 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union, Yankton36 min
Jul 26, 4:14 AM CDTHeat AdvisoryFSDAurora, Beadle, Bon Homme, Brule, Charles Mix, Clay and 14 more16 hr
Jul 26, 2:50 PM CDTHeat AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more29 hr
Jul 26, 3:37 AM CDTSevere Thunderstorm WarningFSDClay, O'Brien, Osceola38 min
Jul 26, 4:39 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBuena Vista15 min
Jul 26, 1:14 AM CDTSevere Thunderstorm WarningFSDNobles, Rock31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.